Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Gastrointestinal Medicine
Volume 2012, Article ID 698404, 3 pages
http://dx.doi.org/10.1155/2012/698404
Case Report

Pancolitis with Ischemic Injury as a Complication of Immunosuppressive Treatment in a Patient with Autoimmune Hepatitis: A Case Report

1Section of Internal Medicine, Department of Biomedical and Surgical Science, University of Verona, 10-37134 Verona, Italy
2Section of Gastroenterology, Department of Biomedical and Surgical Science, University of Verona, 10-37134 Verona, Italy
3Section of Endoscopy, Department of Biomedical and Surgical Science, University of Verona, 10-37134 Verona, Italy
4Section of Pathology, Department of Biomedical and Surgical Science, University of Verona, 10-37134 Verona, Italy

Received 30 October 2012; Accepted 17 December 2012

Academic Editors: P. Abraham, E. Altintas, S. Karoui, V. Lorenzo-Zúñiga, Y. Moriwaki, and S. Nomura

Copyright © 2012 A. Dalbeni et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Ischemic colitis is a serious drug-induced adverse event. There are only few cases of immunosuppression-associated ischemic colitis described in the literature, but none with a pancolitis-like manifestation. We report the case of a 72-year-old female patient who developed a pancolitis with ischemic injury on immunosuppressive treatment with steroids and azathioprine for autoimmune hepatitis. The patient presented with massive rectal bleeding. Colonoscopy confirmed the diagnosis of pancolitis. The results of histological examination indicated drug-induced ischemic colitis involving the entire colon. This is the first case of ischemic pancolitis mimicking an inflammatory bowel disease (IBD) in a patient with immunosuppressive therapy.